Alert archive / Georgia / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 303, NWS Tallahassee, FL

July 22, 2012Colquitt County, Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Jul 22, 2012, 8:16 PM EDT for Colquitt County, Georgia. It was in force for 29 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2012, 8:16 PM EDT (00:16 UTC)
Expired
Jul 22, 2012, 8:45 PM EDT
In force
29 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

County Colquitt County, GA

What was reported inside it

TimeReportWhereRemark
Jul 22, 8:22 PM EDTTSTM WND DMGMoultrie, GATHREE TREES BLOWN DOWN ON THE SOUTH SIDE OF MOULTRIE.
Jul 22, 8:27 PM EDTTSTM WND DMG3 Wnw Moultrie, GADISPATCH HAS RECEIVED OVER 30 CALLS RELATED TO TREES OR POWER LINES BEING BLOWN DOWN...INCLUDING SOME TREES ON HOUSES AND OVER ROADS. THEY INDICATED THAT THE DAMAGE WAS OCCURRING IN VARIOUS PARTS OF THE COUNTY AND THAT REPORTS WERE STILL COMING IN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 0.3 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2012-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1558 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2012-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1558 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
1286 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

108 
WUUS52 KTAE 230016
SVRTAE
GAC071-230045-
/O.NEW.KTAE.SV.W.0303.120723T0016Z-120723T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
816 PM EDT SUN JUL 22 2012

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COLQUITT COUNTY IN SOUTH CENTRAL GEORGIA...

* UNTIL 845 PM EDT

* AT 813 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
  MPH.  THIS STORM WAS LOCATED NEAR MOULTRIE...OR NEAR SOUTH
  MOULTRIE...AND MOVING WEST AT 15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  DOERUN

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY. PEOPLE OUTSIDE SHOULD MOVE INSIDE A STRONG BUILDING BUT
AWAY FROM WINDOWS.

&&

LAT...LON 3121 8363 3113 8366 3104 8370 3111 8401
      3133 8400 3134 8393
TIME...MOT...LOC 0017Z 111DEG 11KT 3116 8377

$$

42-DVD
1 follow-up statement
222 
WWUS52 KTAE 230028
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
828 PM EDT SUN JUL 22 2012

GAC071-230045-
/O.CON.KTAE.SV.W.0303.000000T0000Z-120723T0045Z/
COLQUITT GA-
828 PM EDT SUN JUL 22 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT
FOR COLQUITT COUNTY...

AT 824 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR MOULTRIE...MOVING
NORTHWEST AT 15 MPH.

A TRAINED SPOTTER REPORTED THAT AT LEAST THREE TREES HAVE BEEN BLOWN 
DOWN ON THE SOUTH SIDE OF MOULTRIE.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
SCHLEY...CENTER HILL...FUNSTON...SIGSBEE...POPLAR ARBOR CHURCH...
MINNESOTA...TICKNOR...HARTSFIELD...DOERUN AND BAY

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING AWAY FROM WINDOWS.

&&

LAT...LON 3121 8363 3113 8366 3104 8370 3111 8400
      3133 8400 3134 8393
TIME...MOT...LOC 0028Z 119DEG 15KT 3120 8382

$$

42-DVD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 4:11 PM EDT, 4 hours 5 minutes earlier.

Area forecast discussion, Jul 22, 4:11 PM EDT, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
411 PM EDT Sun Jul 22 2012

.NEAR TERM [Through tonight]... Still waiting for the expected
convection to fire off and become more Sct-Likely in nature as was
fcst in the last package, but some storms are finally beginning to
fire along the Sea Breeze Fronts over the western FL Big Bend and
Panhandle. Also, where the Isolated Svr storms are in the grids
until 00 UTC, some weaker convection is finally getting started
over Dixie County, as well as off to the east of our CWA, so if
our 11Z WRF run holds true, the late start that it showed could
still come through. For tonight, used a Blend of our local CAM
PoPs and Confidence in Guidance, which gave us much higher PoPs
than any of the usual numerical Guidance (such as the MAV and
MET). Did lower them just a touch to blend in with our surrounding
offices, but does keep fairly high PoPs in the Gulf through the
night.

&&

.SHORT TERM [Monday Through Tuesday Night]...
A tropical wave currently situated in the Florida Straits will
move into the extreme eastern Gulf on Monday. This wave will
provide synoptic scale forcing to assist the subsequently disturbed
seabreeze fronts. PoPs above climatology are expected tomorrow
with solid 50% rain chances across north Florida, decreasing to
30% further north into Georgia. On Tuesday, the wave will not be
as prevalent as deep layer ridging becomes dominant. Regardless,
ample moisture will be available for the afternoon seabreezes to
tap into and PoPs reflect this, with a similar gradient to Monday.
The threat for strong storms with gusty winds exists each
afternoon.

PoPs will be at or above climatology for most locations through
Tuesday. Max temps will be above average in areas not receiving
much rainfall.

&&

.LONG TERM [Wednesday through Sunday]...
The large scale longwave pattern commences with troughs in Nrn
stream over Wrn states and another along East Coast with axis SSE
into adjacent Wrn Atlc. Srn stream marked by ridge over West Coast
and another full latitude mid-upper ridge with axis from MN SEWD to
NE Gulf region and into Atlc opposite FL. Deep layer ridge also set
up across Srn Peninsula. At surface, 1018mb high well off FL coast
with ridging WWD across Cntrl FL and into Gulf of Mex. Further SEWD,
local area now on backside of weak tropical wave. Finally, looking
upstream, low off Canadian Maritimes with backdoor cold front SSW
down off Atlc coast then WWD across Mid-Atlc states.

During the rest of period, GFS and ECMWF show that both troughs
deamplify and push EWD with Ern trough lifting further into Atlc. In
response, upstream ridge breaks down with axis shunted EWD into SE
region by Wed night. Likewise H5 Atlc ridge builds back WWD under
lifting trough to merge with SE ridge with local flow backing to
more SLY allowing fair amount of moisture to remain under ridge. As
upstream NRN trough with assocd significant upper low moves
progressively ESE thru late work week, SE ridge increasingly
flattens, weakens and by weekend is displaced by this trough. At
surface, ridge holds firm into Fri. Then, models hint at weak trough
extending from above front SWD across SRN GA weakening the ridge
and, in combination with above upstream upper trough, shunting ridge
swd. Locally, all this translates to warmer temps and muggy
conditions, and a return to more normal summertime pattern with W to
SW flow favoring Gulf seabreeze driven aftn/early eve rain. Model
sounding profiles show generally 1.8 to 2.3 inch PWs and K indices
in the 30s thru period so locally heavy rain and ample thunderstorms
and lightning possible each aftn/eve.

With seabreeze impact will keep PoPs near seasonal levels with
low-mid sct POPs each day, wdly sct each eve and nil at night. Min
and Max temps will generally be a 2 to 5 degrees above normal thru
the period. (avg inland min/max is 71/82 degrees). Heat indices will
max out at 103 to 105 degrees.

&&

.AVIATION [Beginning 20Z Sunday]...
With the storms now beginning to fire this afternoon, will likely
need to amend a few of the sites for timing as well as adding a
convective tempo at ECP. Still have VFR holding in at DHN and ABY
with VCTS. Overnight, expect VFR conditions to generally prevail,
with periods of MVFR levels at ABY and VLD between 08 and 12 UTC.
&&

.MARINE...
A tropical wave moving through the Florida Straits, and eventually
into the eastern Gulf of Mexico will increase winds to near
cautionary levels overnight through Monday. Otherwise, winds and
seas will remain low under the influence of high pressure.

&&

.FIRE WEATHER...
Elevated rain chances and plenty of low level moisture will keep
afternoon Relative Humidities safely above Red Flag Levels across
the Tri-State area for the next several days.

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.

&&

NEAR TERM...Gould
SHORT TERM...Harrigan
LONG TERM...Block
AVIATION...Gould
MARINE...Harrigan
FIRE WEATHER...DVD/Gould
Hazardous weather outlook, Jul 22, 4:42 PM EDT, 3 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
442 PM EDT SUN JUL 22 2012

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-232045-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
442 PM EDT SUN JUL 22 2012 /342 PM CDT SUN JUL 22 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...REMAINDER OF TODAY AND TONIGHT...

ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE DEVELOPING
THROUGH THIS EVENING. A FEW OF THESE STORMS COULD PRODUCE FREQUENT
LIGHTNING...MARGINALLY SEVERE WIND GUSTS OF 40 TO 60
MPH...MARGINALLY SEVERE HAIL OF DIME TO QUARTER SIZE...AND
LOCALIZED FLOODING OF LOW LYING OR POOR DRAINAGE AREAS.
OTHERWISE...THERE REMAINS A HIGH RISK OF RIP CURRENTS ALONG THE
FLORIDA PANHANDLE COAST.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THE THREAT FOR RIP CURRENTS WILL EXIST ON MONDAY AS WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

FOURNIER

In the hours before

Local storm report, Jul 22, 4:46 PM EDT, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
446 PM EDT SUN JUL 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             CLARKSVILLE             30.44N 85.19W
07/22/2012  E0.50 INCH       CALHOUN            FL   TRAINED SPOTTER

            PEA TO DIME SIZE HAIL

&&

08-LAMERS
Special weather statement, Jul 22, 6:48 PM EDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
548 PM CDT SUN JUL 22 2012

ALZ066-067-069-222315-
DALE AL-HOUSTON AL-HENRY AL-
548 PM CDT SUN JUL 22 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR DALE...WESTERN
HENRY AND NORTHWEST HOUSTON COUNTIES...

* UNTIL 615 PM CDT

AT 544 PM CDT...A WIND GUST OF 40 MPH WAS MEASURED AT THE DOTHAN
AIRPORT. THIS STORM WAS LOCATED NEAR MIDLAND CITY...MOVING NORTHWEST
AT 10 MPH.

WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

LAT...LON 3162 8529 3123 8530 3119 8558 3153 8579
TIME...MOT...LOC 2247Z 135DEG 10KT 3129 8551

42-DVD
Local storm report, Jul 22, 7:16 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
716 PM EDT SUN JUL 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     TSTM WND DMG     2 WNW BETHEL            30.26N 84.35W
07/22/2012                   WAKULLA            FL   EMERGENCY MNGR

            DAMAGE TO A BILLBOARD AND TREES BLOWN DOWN ON LONNIE
            RAKER ROAD NEAR HIGHWAY 267...A FEW MILES WEST-NORTHWEST
            OF WAKULLA SPRINGS STATE PARK.

&&

08-LAMERS
Special weather statement, Jul 22, 7:17 PM EDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
717 PM EDT SUN JUL 22 2012

ALZ066-067-230000-
DALE AL-HENRY AL-
617 PM CDT SUN JUL 22 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR DALE AND HENRY
COUNTIES...

* UNTIL 700 PM CDT

AT 607 PM CDT...THE NATIONAL WEATHER SERVICE DETECTED STRONG
THUNDERSTORMS NEAR KIRKLAND...MOVING NORTH AT 15 MPH.

THESE STORMS HAVE A HISTORY OF PRODUCING WINDS OF 40 TO 50 MPH.

ALSO...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS
STORM.

LAT...LON 3171 8523 3170 8522 3136 8531 3132 8560
      3162 8567 3162 8543 3170 8542 3171 8541
      3171 8523 3174 8520
TIME...MOT...LOC 2316Z 161DEG 14KT 3143 8544

9-FOURNIER
Special weather statement, Jul 22, 7:23 PM EDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
723 PM EDT SUN JUL 22 2012

FLZ017-018-230000-
LEON FL-INLAND JEFFERSON FL-
723 PM EDT SUN JUL 22 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR WESTERN JEFFERSON
AND LEON COUNTIES...

* UNTIL 800 PM EDT

AT 722 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 10 MILES SOUTHWEST OF MONTICELLO...OR NEAR LLOYD...
MOVING WEST AT 30 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

LAT...LON 3046 8430 3060 8430 3058 8388 3042 8387
TIME...MOT...LOC 2324Z 087DEG 24KT 3049 8404

42-DVD

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 8:43 PM EDTSevere Thunderstorm WarningTAEColquitt, Mitchell, Worth47 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.